Is this the forum for Kaposi's Sarcoma?
Nov 21, 2006
the AIDS-related cancer one is closed. I have a few questions... I was diagnosed in late 2003 and was pretty healthy with a high CD4 count (550), but also with a high viral load (>100,000). Months ago I noticed my tongue was sticking to the roof of my mouth, and that I had areas of purplish things on my gums. After my doctor and dentist both failed to give me a correct diagnosis, I finally went to an ENT doctor who told me I had Kaposi's Sarcoma. I then found out my CD4 had dropped to just over 200, with my viral load being at 625000.
I'm feeling very confused as well as VERY let down by the medical treatment I have been receiving. A week before getting the KS diagnosis, I was told by email from my doctor that there was "nothing significant in my lab results". Call me crazy, but a drop to 200 on my CD4 count and a viral load over 600000 seems significant to say the least.
I have since left that "HIV Specialist", and was put on meds by my new doc.
My questions are these, why is everyone acting so flippant to me regarding the KS? Is this cancer or is it a virus? I'm not sure if healthcare is just jaded or whatever, but I feel as though I'm being treated for an STD, but this one requires chemotherapy. Is this the common attitude towards KS nowadays? Also, the main issue I have is that my front two teeth have been loose, and I do not want to lose them. But everyone seems to be now ignoring that fact and when I ask, they just say they are unsure.
I also tell them that my tissue around my gums has been eaten away, and time and again I'm told 'no, that's just because the KS has swollen the area.' But I say again, the tissue has disappeared, its gone. I am not a physician, but I know this for a fact, and am scared that due to prejudicial actions by my healthcare workers, I may be getting the wrong treatment.
I am supposed to start Doxil next week, and am also scared of that.
Basically, I am wondering in my mouth thing could in fact be some sort of staph infection (due to the loss of tissue) that is going undetected because of rarity or whatever. Also, since starting HAART my heart rate is always racing, I'm scared that it is a bad reaction, should I tell my dr? I have been on Reyataz (300) Norvir(100) and Truvada for a week.
Sorry for the rambling post, but any help will be appreciated, I feel quite lost within all of this at the moment.
Thank you again.
Response from Dr. Pierone
Hello and sorry to hear about the very bad experience that you have been going through.
KS (Kaposi's Sarcoma) is a type of cancer which is linked to infection with human herpes virus 8. In the pre-HAART era this was a fairly common condition, but now is seen rarely (our team has not seen an active case in 5 years in our 1300 patient roster).
KS may melt away in response to HAART alone within weeks of initiation of therapy so chemotherapy can sometimes be deferred until the reaction to HAART is determined.
The tissue response when KS recedes is variable; there is usually shrinkage and scarring. You won't know whether the 2 front teeth can be saved until the KS is brought under control
You should bring up your concerns about a possible dental Staph infection with your HIV doctor and oncologist, usually these infections are associated with purulence and tenderness at the tooth gum interface. You should also let your HIV doctor know about the fast heart rate (or any potential side effects) since you have started medications.
Best of luck and let us know how things go.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Painful Urination After Oral Sex On A Woman What Are The Chances Of HIV
- Causes Of Vaginal Cysts
- Interesting Facts About Chlamydia
- After Using Pep Is A Three Month Window Period Accurate
- Can Hiv Be Transmitted By Oral With Only Precum?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.